Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 38, NWS Indianapolis, IN

January 23, 2019Henry County, Rush County, Shelby County, Indiana

NWS Indianapolis, IN issued this river flood warning at Jan 23, 2019, 6:52 PM EST for Henry County, Rush County, Shelby County, Indiana. It took effect at Jan 23, 2019, 7:04 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2019, 6:52 PM EST (23:52 UTC)
In effect from
Jan 23, 2019, 7:04 PM EST
Expired
Jan 24, 2019, 12:12 PM EST
In force
17 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Henry County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Blue River (IN) at Carthage (CARI3). The gauge peaked at 7.63 ft at Jan 24, 2019, 1:00 AM EST.

actionminormoderate051001/2301/2401/25
Action stage
5 ft
Minor stage
7 ft
Moderate stage
10 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03361000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jan 23, 6:41 PM EST, 11 minutes earlier.

Area forecast discussion, Jan 23, 6:41 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
641 PM EST Wed Jan 23 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 301 PM EST Wed Jan 23 2019

Several areas of low pressure will move through the area during the
next week as the area remains in upper troughing aloft. These will
bring frequent chances for precipitation along with shots of arctic
air into the region.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 301 PM EST Wed Jan 23 2019

A cold front is currently across the eastern part of the forecast
area. Most of the rain is confined to near and ahead of the front.
Temperatures had cooled into the upper 20s already in western parts
of the forecast area.

The front will continue to work east and take much of the rain with
it. Some of the short term models bring another surge of moisture
north late this afternoon into this evening, although there are some
signs that this might be overdone.

Will keep PoPs going this afternoon east, and after 00Z will have
some PoPs in the southeast quarter or so of the area. These will end
by midnight. Although some of the drizzle/light rain is occurring
when temperatures are at freezing, surface temperatures are warm
enough that no impacts are expected. Thus will keep the forecast
simple and go with just rain (or snow as the entire column cools).

The model blend looks reasonable for low temperatures given expected
conditions.

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 301 PM EST Wed Jan 23 2019

Models are close enough that the model blend initialization
was accepted for most items.

An arctic front will move through the area on Thursday into Thursday
evening. The front won't have a lot of upper support, but arctic
fronts often squeeze out lingering moisture as they move through.
Thus will go with some slight chance PoPs Thursday afternoon into
evening.

The arctic air will move in overnight and into Friday morning, and
this will keep the area dry but cold. Wind chills by sunrise Friday
could be in the -15 to -20 range (so Wind Chill Advisory is
possible).

Friday afternoon into Saturday a clipper system will move through
the area, bringing chances for snow. Models differ in the path and
strength of the clipper, which for now leads to a lower confidence
forecast. Still though the initialization's PoPs look a little low
given how clippers often perform. Will raise them a bit but keep
them in the chance category since timing and location are low
confidence.

Potential is there for around an inch of snow with the clipper
Saturday.

Temperatures will rise Friday night ahead of the system and top out
in the 20s to around 30 Saturday, providing some relief from the
arctic cold.

&&

.LONG TERM /Saturday night through Wednesday/...
Issued at 220 PM EST Wed Jan 23 2019

Models in general agreement that at least leave waves will pass
through the area over the long term. That said there are some timing
differences and the 12z GFS brings the arctic air further south of
the area next week.

With the model and ensemble differences, will not deviate from the
blend which has high PoPs and snow accumulation over especially
northern parts of the area late weekend and early next week. But,
again confidence is low at this point.

The arctic air should arrive by next Tuesday with otherwise mostly
slightly below normal temperatures.

&&

.AVIATION /Discussion for the 24/00Z TAF Issuance/...

Issued at 624 PM EST Wed Jan 23 2019

Precipitation has ended across TAF sites, but the current IFR/MVFR
conditions are expected to only slightly improve to predominantly
MVFR for the duration of the TAF period. Meanwhile, winds will
generally be west/northwesterly, increasing to 10 to 12 kts with
gusts up to 22 kts by tomorrow evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...MK
AVIATION...TDUD
Hazardous weather outlook, Jan 23, 4:14 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
414 PM EST Wed Jan 23 2019

INZ021-028>031-035>049-051>057-060>065-067>072-242115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
414 PM EST Wed Jan 23 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Black ice is is possible tonight.

Hazards: Slick spots on roads, especially those that have not been
treated.

Timing: Developing through the night.

Discussion: As cold air flows into central Indiana tonight, water on
roads may freeze, creating ice and slick spots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Arctic air will move in Thursday night, and wind chills of
10 below zero to 20 below zero are possible Thursday night into
Friday morning.

Isolated snow showers are possible Thursday. Light snow is possible
at times Friday afternoon through Tuesday.

Discussion: Additional chances for precipitation are possible
late this week and into the weekend as several clipper like systems
pass across central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 10:56 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo6 days
Jan 23, 10:56 AM ESTRiver Flood WarningINDTippecanoe3 days
Jan 23, 12:31 PM ESTRiver Flood WarningINDJohnson25 hr
Jan 23, 2:14 PM ESTRiver Flood WarningINDDelaware, Randolph30 hr
Jan 23, 2:57 PM ESTRiver Flood WarningINDPutnam17 hr
Jan 23, 6:52 PM ESTRiver Flood WarningINDBartholomew, Johnson, Shelby70 hr
Jan 23, 6:52 PM ESTRiver Flood WarningINDDecatur24 hr
Jan 23, 6:52 PM ESTRiver Flood WarningINDBoone, Marion4 hr
Jan 23, 6:52 PM ESTRiver Flood WarningINDHamilton, Madison42 hr
Jan 23, 6:52 PM ESTRiver Flood WarningINDMarion, Morgan64 hr
Jan 23, 6:52 PM ESTRiver Flood WarningINDMonroe, Morgan, Owen70 hr
Jan 23, 6:52 PM ESTRiver Flood WarningINDMonroe, Morgan, Owen3 days
Jan 23, 6:52 PM ESTRiver Flood WarningINDClinton, Tippecanoe25 hr
Jan 23, 6:52 PM ESTRiver Flood WarningINDClay, Greene39 hr

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.